Colorado, 2015Flash Flood and Flood in Colorado, May 23 to 24, 2015
May 23 to 24, 2015 · NWS BOU · 2 events in 1 county or zone
The small levee breached along the inlet ditch for North Sterling Reservoir. Several ditches in and around Logan County Roads 39 and 41, and 34 and 36, were flooded.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- $60,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The small levee breached along the inlet ditch for North Sterling Reservoir. Several ditches in and around Logan County Roads 39 and 41, and 34 and 36, were flooded. Evacuations were also ordered.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 23, 8:05 PM MST, 44 minutes earlier.
Area forecast discussion, May 23, 8:05 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
905 PM MDT SAT MAY 23 2015
.UPDATE...
ISSUED AT 904 PM MDT SAT MAY 23 2015
ONE LINE OF STORMS STILL MOVING ACROSS SEDGWICK AND PHILLIPS
COUNTIES. SEVERE THREAT SHOULD BE LOW BUT STILL SOME POTENTIAL
HEAVY RAIN. MEANWHILE WHAT SHOULD BE THE LAST LINE OF STORMS FOR
THE NIGHT IS MOVING OUT OF DENVER...WITH ANOTHER PATCH OF DRY AIR
BEHIND IT. WILL NEED TO HANG ON TO SOME LOW POPS THE REST OF THE
NIGHT...BUT MOST OF THE SHOWER ACTIVITY SHOULD REMAIN CLOSER TO
THE LOW OVER THE MOUNTAINS...AND MAINLY WEST OF OUR AREA. AREAS OF
FOG DEVELOPING DUE TO CLEARING LOOKS GOOD. MAY BE ABLE TO END THE
REMAINING PART OF THE FLASH FLOOD WATCH EARLY...BUT WE WILL HOLD
ON TO IT FOR NOW GIVEN THAT THE STORMS IN THE CORNER ARE SLOW
MOVING AND FLARING UP IN INTENSITY AGAIN AT THIS TIME.
TODAYS RAIN RESULTED IN A SLIGHT UPWARD BUMP IN THE SOUTH PLATTE
FLOOD FORECAST...RESULTING IN A FLOOD WARNING DOWNSTREAM AT BALZAC
ON THE MORGAN/WASHINGTON COUNTY LINE. THERE WILL BE SOME RISES ON
THE UPSTREAM TRIBUTARIES...FROM THE POUDRE AROUND TO THE PLATTE
COMING OUT OF DENVER AND EVERYTHING IN BETWEEN...BUT THESE ARE
EXPECTED TO REMAIN BELOW FLOOD STAGE.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 321 PM MDT SAT MAY 23 2015
AREAS OF THUNDERSTORMS HAVE BEEN MOVING OVER THE NORTHEAST
COLORADO PLAINS FOR THE PAST COUPLE HOURS. ANOTHER STORM IS
PRESENTLY MOVING OUT OF DOUGLAS COUNTY AND TRACKING NORTHEASTWARD.
STORMS HAVE BEEN MOVING FAST ENOUGH THAT RAINFALL AMOUNTS HAVE
GENERALLY BEEN HELD TO LESS THAN THREE-QUARTERS OF AN INCH. NO
FLOODING PROBLEMS HAVE BEEN REPORTED YET...BUT WITH SOME MORE
THUNDERSTORMS STILL EXPECTED...WILL LET THE FLASH FLOOD WATCH
CONTINUE. THE LINEAR SHEAR PROFILE IS OVERWHELMING THE BUOYANCY OF
THE AIRMASS...SO TORNADIC STORMS HAVE NOT DEVELOPED. WILL CLEAR
THE WESTERN EDGE OF THE TORNADO WATCH WITH ISSUANCE OF THE
AFTERNOON PACKAGE. REST OF WATCH WILL REMAIN IN PLACE SINCE
THUNDERSTORM ACTIVITY IS ONGOING.
AFTER THE EVENING CONVECTION DIES OFF...THE MOIST AIRMASS AND WEAK
FLOW WILL ALLOW STRATUS AND FOG TO RE-DEVELOP...SIMILAR TO WHAT WE
SAW THIS MORNING. FOR SUNDAY...MODELS SHOW THE UPPER LOW WILL
STILL BE OVER THE CENTRAL PART OF THE STATE. THIS MEANS ANOTHER
DAY OF UNSETTLED WEATHER. HAVE INCREASED THE CHANCES FOR
THUNDERSTORMS TO LIKELY.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 321 PM MDT SAT MAY 23 2015
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS
NORTH CENTRAL AND NORTHEASTERN COLORADO SUNDAY EVENING AS THE UPPER
LOW SLOWLY MEANDERS ACROSS THE CENTRAL ROCKIES. THE SHOWERS SHOULD
GRADUALLY DECREASE ACROSS THE PLAINS AFTER MIDNIGHT WITH A CHANCE OF
RAIN AND SNOW CONTINUING IN THE MOUNTAINS. ON MONDAY...THE UPPER LOW
WEAKENS AND BECOMES AN OPEN TROUGH AS IT MOVES INTO THE CENTRAL
PLAINS STATES. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
REDEVELOP ON THE PLAINS BY AFTERNOON AS MOISTURE ON THE BACK SIDE OF
THE TROUGH WRAPS INTO COLORADO FROM THE NORTH.
TEMPERATURES WILL WARM INTO THE LOWER 70S ON THE PLAINS ON TUESDAY
AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE ROCKY MOUNTAIN REGION.
THERE WILL STILL BE ENOUGH RESIDUAL MOISTURE AROUND...COMBINED WITH
DAYTIME HEATING TO PRODUCE ISOLATED TO SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE MOUNTAINS.
THE UPPER FLOW BECOMES SOUTHWESTERLY ON WEDNESDAY AHEAD OF AN UPPER
TROUGH OVER THE WESTERN UNITED STATES. THE SOUTHWEST FLOW WILL
RESULT IN HIGH TEMPERATURES IN THE LOW 70S ON THE PLAINS WEDNESDAY
AND THURSDAY. SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL ALSO BE POSSIBLE EACH DAY AS WEAK UPPER LEVEL
DISTURBANCES INTERACT WITH RESIDUAL MOISTURE AND DAYTIME HEATING.
COOLER UNSETTLED WEATHER COULD RETURN BY FRIDAY AFTERNOON AS UPSLOPE
FLOW DEVELOPS BEHIND THE PASSAGE OF A COLD FRONT. THE GFS SHOWS
QUITE A BIT OF QPF FROM THE CONTINENTAL DIVIDE EASTWARD INTO THE
URBAN CORRIDOR SATURDAY AFTERNOON AND EVENING...WHILE THE ECMWF
SHOWS VERY LITTLE. WARMER AND DRIER WEATHER IS EXPECTED BY SATURDAY
AS UPPER LEVEL HIGH PRESSURE BUILDS INTO COLORADO FROM THE WEST.
&&
.AVIATION...(FOR THE TAFS THROUGH 06Z SUNDAY EVENING)
ISSUED AT 904 PM MDT SAT MAY 23 2015
THUNDERSTORMS WILL MOVE OUT OF THE DENVER AREA BY 04Z WITH
CLEARING FOLLOWING. AREAS OF FOG WITH IFR CONDITIONS WILL DEVELOP
BY 09Z. THERE MAY BE SOME LOCALIZED LIFR. THE FOG SHOULD BREAK UP
BY 16Z. MORE THUNDERSTORMS ARE EXPECTED LATE SUNDAY AFTERNOON WITH
PERIODS OF MVFR CONDITIONS AND VARIABLE GUSTY WINDS LIKELY.
&&
.HYDROLOGY...
ISSUED AT 321 PM MDT SAT MAY 23 2015
AFTERNOON THUNDERSTORMS HAVE BEEN MOVING ALONG NICELY AND ONLY
PRODUCING ABOUT ONE-THIRD TO THREE-QUARTERS OF AN INCH OF
RAINFALL. THE HRRR MODEL SHOWS ANOTHER ROUND OF SHOWERS OVER THE
DENVER METRO AREA DURING THE EVENING...BUT WITH GENERALLY LIGHT
AMOUNTS. THE THREAT OF ADDITIONAL ROUNDS OF THUNDERSTORMS ON THE
NORTHEAST PLAINS CONTINUES...SO WILL LET THE FLASH FLOOD WATCH
CONTINUE.
THE CACHE LA POUDRE AND SOUTH PLATTE RIVERS REMAIN ABOVE FLOOD
STAGE ACROSS WELD COUNTY WITH MINOR IMPACTS. THESE FLOOD WARNINGS
WILL CONTINUE FOR ANOTHER COUPLE DAYS AS THE RIVERS WILL BE SLOW
TO RECEDE.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ048-050-051.
&&
UPDATE...GIMMESTAD
SHORT TERM...DANKERS
LONG TERM...JK
AVIATION...GIMMESTAD
HYDROLOGY...DANKERS
Hazardous weather outlook, May 23, 10:11 AM MST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1111 AM MDT SAT MAY 23 2015
COZ030>051-241715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1111 AM MDT SAT MAY 23 2015
...STRONG THUNDERSTORMS EXPECTED TO MOVE OVER NORTHEAST COLORADO
THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL STORM SYSTEM OVER EASTERN UTAH TODAY WILL MOVE
SLOWLY INTO WESTERN COLORADO BY TONIGHT. THIS SYSTEM WILL COMBINE
WITH ABUNDANT MOISTURE ACROSS EASTERN COLORADO TO PRODUCE ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA THIS
AFTERNOON AND EARLY EVENING.
A FEW SEVERE STORMS WILL BE POSSIBLE OVER THE PLAINS OF NORTHEAST
COLORADO THROUGH THE AFTERNOON WITH LARGE HAIL AND A FEW
TORNADOES. IN ADDITION...THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL WITH 1 TO 2 INCHES OF RAIN IN 30 MINUTES
OR LESS. WHEN THE HEAVY RAINS DEVELOP...FLASH FLOODING WILL
QUICKLY RESULT DUE TO THE SATURATED SOIL CONDITIONS. PEOPLE
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS THROUGH THE
AFTERNOON. THUNDERSTORMS WILL GENERALLY BE MOVING FROM SOUTH TO
NORTH...AND MULTIPLE WAVES OF STORMS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUBTLE DAY TO DAY TEMPERATURE AND PRECIPITATION CHANCES ARE IN
STORE FOR THE FORECAST AREA DURING THE UPCOMING WEEK. SUNDAY AND
WEDNESDAY WILL HAVE THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS
WITH PASSING WEATHER SYSTEMS. MONDAY AND TUESDAY WILL BE DRIER AND
WARMER WITH A PASSING HIGH PRESSURE RIDGE. ALTHOUGH DAYTIME
HEATING AND RESIDUAL MOISTURE ARE LIKELY TO PRODUCE SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS BOTH DAYS...
MAINLY OVER AND NEAR THE MOUNTAINS. BY LATE IN THE WEEK...WETTER
AND COOLER CONDITIONS COULD RETURN WITH UPSLOPE FLOW AND A PASSING
PACIFIC STORM SYSTEM. TEMPERATURES THROUGH THE PERIOD WILL RANGE
FROM NEAR TO SLIGHTLY BELOW AVERAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED OVER NORTHEAST COLORADO THROUGH
THE AFTERNOON.
Flash Flood, Logan
- When
- May 23, 8:49 PM MST to May 24, 1:00 AM MST
- Where
- Logan County, 4.43 mi NNW of Sterling to 4.15 mi NW of Sterling
- Cause
- Dam / Levee Break
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.690, -103.230
The small levee breached at the inlet ditch for North Sterling Reservoir.
Flood, Logan
- When
- May 24, 1:00 AM MST to 7:25 PM MST
- Where
- Logan County, 4.92 mi WNW of Sterling Arpt to 8.94 mi ENE of Sterling
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.640, -103.360
Heavy rain produced more flooding north of Sterling. Evacuations were ordered for Globe Meadows and areas between Globe Street and Pioneer Road due to ditch flooding west of a trailer park. Many farms in the areas reported flooded basements as well as field and roadway flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 23 to 24, 201514 deaths · $220 million · EF1 · 50 events
- Tornadoes and Flash Flooding in Texas, May 23 to 28, 20156 deaths · 9 injured · $38 million · EF2 · 111 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 20154 deaths · $105,000 · EF0 · 70 events
- Rip Currents in Florida, May 23 to 25, 20154 deaths · 7 injured · 4 events
- Tornadoes and Flash Flooding in Oklahoma, May 23 to 24, 2015$4.2 million · EF1 · 81 events
- Rip Current in Florida, May 23, 20151 death · 1 event
- Rip Current in South Carolina, May 23, 20151 death · 1 event
- Tornado and Flash Flooding in Texas, May 23 to 24, 2015$995,000 · EF1 · 10 events
- Flash Flood and Damaging Winds in Texas, May 23, 2015$70,000 · 56 kt wind · 12 events
- Hail and Damaging Winds in Louisiana, May 23 to 27, 2015$14,000 · 50 kt wind · 9 events
- Lightning Strike in Florida, May 23, 2015$20,000 · 1 event
- Flash Flooding and Flooding in Kansas, May 23 to 24, 201512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582355, 582818.